Mississippi, 2010

Flash Flood and Hail in Mississippi, August 5, 2010

August 5, 2010 · NWS JAN · 31 events in 12 counties and zones

Numerous showers and thunderstorms developed during the afternoon hours of August 5th. This round of storms essentially broke the heat wave which started the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$218,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Numerous showers and thunderstorms developed during the afternoon hours of August 5th. This round of storms essentially broke the heat wave which started the month. The atmosphere was primed for severe storms this day and several thunderstorms brought damaging winds, hail, and locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 5, 9:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 5, 9:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CDT THU AUG 5 2010

.UPDATE...ANOTHER HOT ONE IS IN STORE FOR TODAY BUT SOME CLOUD COVER
OVER THE DELTA AND IN THE SOUTH HAS SLOWED HEATING THIS MORNING.
MOST SITES WERE SEVERAL DEGREES COOLER AT 10 AM THAN THEY WERE
YESTERDAY. A WEAK EASTERLY DISTURBANCE MOVING ALONG THE GULF COAST
WAS HELPING DEVELOP EARLY MORNING CONVECTION ALONG I-10. SOME OF
THIS ACTIVITY IS ALREADY SPREADING INTO OUR SOUTHEAST MOST ZONES.
LOCAL RADARS WERE ALSO INDICATING ACTIVITY OVER PORTIONS OF THE
DELTA. THE STRONGEST INSOLATION THIS MORNING WAS OCCURRING OVER THE
NORTHEAST HALF OF THE AREA. THE NORTHEAST HALF OF THE AREA IS WHERE
THE STRONGEST STORMS MAY OCCUR THIS AFTERNOON AND SPREAD SLOWLY TO
THE SOUTHWEST AGAIN. MORNING WET MICROBURST CHECKLIST SHOWED A RISK
TODAY WITH DCAPES IN EXCESS OF 1100J/KG. THE CLOUD COVER AND EARLY
MORNING CONVECTION MAY KEEP PORTIONS OF THE DELTA FROM EXCEEDING THE
CENTURY MARK TODAY AND OUR SOUTHEAST FROM REACHING THE UPPER 90S.
FORECAST TEMPERATURES LOOKED ON TRACK ELSEWHERE THOUGH AND WITH THE
HIGH HUMIDITY...HEAT INDEX VALUES SHOULD REACH OR EXCEED 110 AGAIN
OVER MOST OF THE AREA. WL CONTINUE THE EXCESSIVE HEAT WARNING FOR
THE WHOLE AREA TODAY. UPDATES HAVE BEEN POSTED. /22/

&&

.AVIATION...VFR CONDITIONS PREVAIL ACROSS MOST OF THE AREA THIS
MORNING WITH A FEW ISOLATED SHOWERS/STORMS DEVELOPING NEAR HBG AND
GLH. THUNDERSTORMS COVERAGE WILL CONTINUE TO INCREASE ACROSS IN
COVERAGE LATER THIS MORNING AND INTO THE AREA EARLY AFTERNOON HOURS
AND THIS MAY BRING TEMPO MVFR TO IFR CONDITIONS AT TIMES TO THE
SITES. THE THUNDERSTORMS SHOULD DIMINISH BY THE EARLY EVENING HOURS.
/15/

&&

.PREV DISCUSSION... /ISSUED 445 AM CDT THU AUG 5 2010/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...THE GOOD NEWS IS THAT THE
HEAT AND OPPRESSIVE HUMIDITY THAT WE HAVE FELT OVER THE LAST FEW
DAYS LOOKS TO BE ON THE DECREASE AND RAIN CHANCES ARE ON THE
INCREASE.

THE STOUT SUBTROPICAL RIDGE THAT HAS BEEN DELIVERING TRIPLE DIGIT
HEAT TO THE ARKLAMISS IS FORECAST TO CONTINUE TO WEAKEN AND SHIFT
WESTWARD TODAY. WITH LOW LEVEL TEMPERATURES(925MB) STILL AROUND
29-30C IN THE DELTA...TO 27-28C ACROSS THE SOUTHEAST...WE SHOULD
STILL SEE SOME LOCATIONS REACHING THE TRIPLE DIGITS. HOWEVER...THE
HOTTEST TEMPERATURES SHOULD BE MORE CONFINED TO THE DELTA AND
LOCATIONS NORTH OF I-20 WHERE THE BEST THERMAL AXIS WILL
REMAIN(ESPECIALLY ACROSS THE DELTA). FURTHER SOUTH...TEMPERATURES
"COOL" TO THE 97-99 RANGE. HOWEVER...WITH COPIOUS LOW LEVEL MOISTURE
IN PLACE AND DEWPOINTS STILL RUNNING IN THE MID 70S...HEAT INDICES
WILL REMAIN ELEVATED AND BRING READINGS INTO THE 110-113 RANGE IN
THE DELTA. FURTHER SOUTH...READINGS ARE NOT FORECAST TO REACH 110
BUT MAY COME CLOSE AROUND 108-109 AND BRIEFLY TOUCH 110 DEGREES.
EVEN STILL...AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR THE
ENTIRE AREA TODAY.

IN ADDITION TO THE HEAT...WITH THE UPPER RIDGE SLIDING OFF THE
WEST...THIS WILL ONCE AGAIN OPEN THE DOORS TO SOME SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON. WE HAD QUITE A
BIT OF ACTIVITY ON WEDNESDAY AFTERNOON AND EXPECT SIMILAR CONDITIONS
TODAY AS ABUNDANT MOISTURE WILL INTERACT WITH HOT TEMPERATURES AND
ANY LINGERING BOUNDARIES. THE MAIN TIMEFRAME AGAIN WILL BE FROM
EARLY AFTERNOON TIL ABOUT 8PM OR SO. THE MAIN THREAT WILL BE FROM
DAMAGING WINDS AS CAPE VALUES SHOULD BE HIGH...ALONG WITH ACCEPTABLE
LAPSE RATES...PW VALUES OF 2.2 INCHES OR SO...AND DCAPES LIKELY TO
BE IN EXCESS OF 1000 J/KG GIVEN MID LEVEL DRIER AIR. MUCH OF THE
ACTIVITY WILL BE DIURNAL BUT THE NORTH COULD SEE A FEW ROGUE STORMS
OVERNIGHT AS A COLD FRONT APPROACHES THE REGION FROM THE NORTH.

FRIDAY IS GOING TO BE A LITTLE BIT TRICKIER AS THERE WILL BE SOME
OTHER FACTORS IN PLAY FOR OUR WEATHER. MODELS CONTINUE TO BE IN GOOD
AGREEMENT OF A LOW PRESSURE SYSTEM OVER CANADA DIGGING A TROUGH DOWN
THROUGH THE EASTERN HALF OF THE COUNTRY. AS THE LOW MOVES EAST
ACROSS CANADA TODAY....THIS SHOULD SEND THE AFOREMENTIONED COLD
FRONT TOWARD THE REGION FOR FRIDAY. MODELS SHOW THIS BOUNDARY NEAR
THE NORTHERN PART OF MY CWA BY 12Z FRIDAY AND THEN INTO THE CENTRAL
SECTIONS BY ABOUT 00Z BEFORE STALLING. WITH PLENTY OF MOISTURE
POOLING AHEAD OF THIS BOUNDARY...THIS SHOULD HELP FOCUS A HIGHER
CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY ESPECIALLY
ALONG AND SOUTH OF THE BOUNDARY. AGAIN THERE IS THE POSSIBILITY FOR
THESE STORMS TO BECOME STRONG TO SEVERE WITH WIND BEING THE PRIMARY
THREAT. IN ADDITION...WITH RELATIVELY LIGHT FLOW...ALONG WITH
ABUNDANT MOISTURE...THERE COULD BE SOME PONDING OF WATER AND HEAVY
RAINFALL WITH THESE STORMS.

WITH THE BOUNDARY MOVING THROUGH THE CWA ON FRIDAY...THIS MAY MAKE
TEMPERATURES A LITTLE MORE OF A CHALLENGE. HIGHS SHOULD BE A LITTLE
COOLER THAN PREVIOUS DAYS AS LOW LEVEL TEMPERATURES COOL SLIGHTLY
AND WITH ADDITIONAL CLOUD COVER AND RAIN...THIS SHOULD KEEP READINGS
INTO THE MID TO UPPER 90S. AS MOISTURE POOLS AHEAD OF THE
FRONT...DEWPOINTS WILL REMAIN INTO THE 70S AND HEAT INDICES WILL
REACH THE 105-110 RANGE. SOME LOCATIONS MAY BRIEFLY REACH SLIGHTLY
ABOVE 110 BUT CONFIDENCE IS NOT AS HIGH WITH THIS AS IT HAS BEEN
PREVIOUS DAYS. WITH THE COMBINATION OF HOT TEMPS AND HIGH
DEWPOINTS...WE SHOULD SEE HEAT ADVISORY CRITERIA MET AND THUS ONE
HAS BEEN ISSUED FOR THURSDAY NIGHT THROUGH FRIDAY. THERE IS THE
POSSIBILITY THAT THE DELTA REGION COULD SEE MARGINAL EXCESSIVE HEAT
WARNING CRITERIA GIVEN THIS IS WHERE THE LOW LEVEL TEMPS ARE WARMEST
AND GIVEN ENOUGH MOISTURE...COULD SEE HI VALUES HIGHER THAN
110...BUT AGAIN NOT CONFIDENT IN THIS GIVEN INFLUENCES FROM THE
BOUNDARY(ALTHOUGH SIGNIFICANT DRIER AIR IS NOT EXPECTED TO MOVE INTO
THE REGION). THE BOUNDARY SHOULD STALL ACROSS THE REGION AND HAVE
LEFT IN SMALL POPS FOR OVERNIGHT FRIDAY NIGHT FOR LINGERING
CONVECTION THOUGH EXPECT MOST OF THE ACTIVITY TO BE DIURNAL IN
NATURE.

GUI CAME IN DECENT FOR TEMPS AND GENERALLY FOLLOWED ALTHOUGH SOME
TWEAKING WAS DONE FOR FRIDAY. IN ADDITION...POPS CAME IN ON THE
HIGHER SIDE WHICH CANNOT BE ARGUED TOO MUCH. DID RAISE POPS IN THE
DELTA TODAY. NOT CONFIDENT THEY WILL SEE A WHOLE LOT OF ACTIVITY BUT
THINK THERE SHOULD BE SOME AS THE UPPER RIDGE EXITS STAGE LEFT. ALSO
RAISED IN THE NORTH FOR FRIDAY AS EXPECTING INTERACTION WITH THE
APPROACHING BOUNDARY. /28/

LONG TERM...THE REGION REMAINS IN NWLY FLOW ALOFT ON THE ERN EDGES
OF UPPER RIDGING SATURDAY. WEAK SURFACE CONVERGENCE WILL PERSIST
ACROSS OR TO THE S OF SRN ZONES THROUGH MUCH OF THE LONG
TERM...FOCUSING AFTERNOON AND EVENING CONVECTION OVER MUCH OF THE
AREA. ALTHOUGH ISOLATED STRONGER CONVECTION CAN NOT BE RULED
OUT...THE AIR MASS LOOKS RELATIVELY STABLE FOR NOW FOR THE WEEKEND
WITH INCREASING DCAPE VALUES EARLY NEXT WEEK. UPPER RIDGING DEVELOPS
BACK INTO THE REGION AND 500 MB TEMPS GRADUALLY WARM THROUGH THE
WEEKEND WITH BOTH MODELS INDICATING -3 DEGS OR WARMER OVER A LARGE
PART OF THE FORECAST AREA BY MON AFTERNOON...THE GFS PARTICULARLY
WARMING NRN ZONES. ALTHOUGH RIDGING INCREASES...IT DOES NOT APPEAR
TO AMPLIFY ENOUGH TO PROTECT THE AREA FROM CONVECTION PRODUCED BY
LOWER LEVEL FORCING. IT ALSO WILL NOT BE STRONG ENOUGH TO WARD OFF
WEAK WAVES AND AREAS OF ASCENT FORECAST TO MOVE THROUGH THE BOTTOM
OF RIDGE INTO THE AREA MONDAY AND TUESDAY.

PRECIPITABLE WATER VALUES BEGIN A DECLINE SATURDAY NIGHT...
CONTINUING THROUGH MONDAY AS A FETCH OF SLIGHTLY DRIER AIR SETS UP
FROM THE E/NE. ALTHOUGH NOT BONE DRY...PWATS FALL BELOW 2 INCHES ALL
AREAS MON NIGHT BEFORE INCREASING BACK TO 2 INCHES AND ABOVE WED
WHEN THE MOISTURE FROM THE SWLY FETCH OVER THE ERN GULF BEGINS TO
FILL IN OVER OUR SERN ZONES. THIS WILL HELP LIMIT CONVECTION FOR NRN
ZONES TO ISOLATED COVERAGE...THIS AREA BEING FARTHEST FROM LOW LEVEL
FORCING WITH THE SURFACE TROUGH.

RIDGING GIVES WAY FROM THE EAST MID WEEK WITH COOLER 500 MB TEMPS
FORECAST BY WED. GFS/EURO BOTH SHOW TROUGHING NEAR FL MON...THE EURO
BEING THE FASTER OF THE TWO...MOVING THE TROUGH TO OFFSHORE LA
ACROSS LA/MS 12Z WED WHILE THE GFS PLACES THE TROUGH ALONG THE FL
PANHANDLE INLAND ALONG THE AL/GA BORDER MONDAY AFTERNOON.

TEMPERATURES WILL REMAIN WARM IN THE LONG TERM ALTHOUGH HIGHS WILL
BE LOWER THAN THE PAST FEW DAYS. ALONG WITH WEAKER RIDGING...WETTER
SOIL CONDITIONS WILL NOT PROVIDE THE CONTRIBUTION TO HIGHER
TEMPERATURES AS DRIER SOIL HAS THIS PAST WEEK.

MOS DOES PUSH HIGHS BACK TO 100 DEGREES FOR THE DELTA REGION BY
WED. THIS IS OF PARTICULAR INTEREST SINCE THIS IS THE HIGHER
ENSEMBLE MEMBER SOLUTION...THE LOWEST MEMBER MATCHING CLIMO TEMPS.
THIS SUGGESTS THAT THE MODEL IS SEEING SOMETHING SIGNIFICANT TO
FORCE READINGS WELL ABOVE CLIMO THAT FAR OUT. WILL PRETTY MUCH
FOLLOW MOS FOR TEMPERATURES FOR NOW WITH THE EXCEPTION OF INCREASING
MIN TEMPS A FEW DEGREES IN SOME AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       98  76  97  76 /  33  43  45  40
MERIDIAN      97  75  96  74 /  34  36  45  40
VICKSBURG     99  75  97  74 /  27  43  47  40
HATTIESBURG   96  77  96  76 /  52  23  61  26
NATCHEZ       95  76  95  75 /  51  23  58  27
GREENVILLE   101  77  98  76 /  20  47  46  45
GREENWOOD    100  75  97  75 /  25  49  47  44

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MSZ018-
     019-025>066-072>074.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY FOR
     MSZ018-019-025>066-072>074.

LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     LAZ007>009-015-016-023>026.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY FOR
     LAZ007>009-015-016-023>026.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ARZ074-
     075.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY FOR
     ARZ074-075.

&&

22/15/28/03
Hazardous weather outlook, Aug 5, 5:27 AM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
627 AM CDT THU AUG 5 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
627 AM CDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

HIGH LEVELS OF HEAT STRESS ARE EXPECTED TO CONTINUE TODAY WITH
AFTERNOON HIGHS REACHING THE 97 TO 102 RANGE. IN ADDITION...HEAT
INDICES WILL RANGE FROM 110 TO 113 DEGREES AND THUS AN EXCESSIVE HEAT
WARNING IS IN EFFECT FOR TODAY.

IN ADDITION TO THE HEAT...ISOLATED TO SCATTERED STORMS WILL BE
POSSIBLE AGAIN THIS AFTERNOON INTO EARLY EVENING. SOME STORMS WILL BE
STRONG TO SEVERE WITH WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT CONDITIONS WILL CONTINUE FRIDAY BUT WILL BE SLIGHTLY COOLER THAN
PREVIOUS DAYS. AFTERNOON HIGHS WILL REACH THE MID TO UPPER 90S AND
HEAT INDICES WILL RANGE FROM 105 TO 110. SOME LOCATIONS MAY BRIEFLY
SEE HEAT INDICES UP TO 112 DEGREES. A HEAT ADVISORY HAS BEEN ISSUED
FOR THURSDAY NIGHT THROUGH FRIDAY AFTERNOON.

IN ADDITION...THERE COULD BE A GREATER COVERAGE OF THUNDERSTORMS
FRIDAY AS A COLD FRONT APPROACHES THE ARKLAMISS FROM THE NORTH. SOME
OF THESE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WIND
GUSTS...ESPECIALLY IN THE AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN
FRIDAY AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

28

In the hours before

Local storm report, Aug 5, 11:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1204 PM CDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     UTICA                   32.10N 90.62W
08/04/2010                   HINDS              MS   LAW ENFORCEMENT

            SEVERAL LARGE LIMBS AND A COUPLE OF TREES WERE DOWN.

&&

27
Special weather statement, Aug 5, 11:29 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1229 PM CDT THU AUG 5 2010

MSZ063-064-051800-
LAWRENCE MS-JEFFERSON DAVIS MS-
1229 PM CDT THU AUG 5 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER PROGRESS AT 1230 PM CDT...MOVING NORTHWEST AT 5 MPH.

PEOPLE IN WESTERN JEFFERSON DAVIS AND CENTRAL LAWRENCE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

DHB
Local storm report, Aug 5, 11:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1231 PM CDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     5 N BASTROP             32.85N 91.91W
08/03/2010                   MOREHOUSE          LA   EMERGENCY MNGR

            TWO TREES AND A NUMBER OF LARGE LIMBS WERE DOWN. ONE
            HOUSE HAD THE BACK AWNING BLOWN OVER THE HOUSE INTO THE
            FRONT YARD.

&&

27
Special weather statement, Aug 5, 11:31 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1231 PM CDT THU AUG 5 2010

MSZ056-051800-
SMITH MS-
1231 PM CDT THU AUG 5 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 6 MILES WEST OF TAYLORSVILLE AT 1231 PM CDT...MOVING
NORTHWEST AT 5 MPH.

PEOPLE IN SOUTH CENTRAL SMITH COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

DHB
Special weather statement, Aug 5, 11:33 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1233 PM CDT THU AUG 5 2010

MSZ054-051805-
COPIAH MS-
1233 PM CDT THU AUG 5 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES NORTHWEST OF ROCKPORT AT 1233 PM CDT...MOVING SOUTH
AT 5 MPH.

PEOPLE IN EAST CENTRAL COPIAH COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

DHB
Special weather statement, Aug 5, 11:47 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1247 PM CDT THU AUG 5 2010

MSZ055-051815-
SIMPSON MS-
1247 PM CDT THU AUG 5 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES NORTHWEST OF PINOLA AT 1247 PM CDT...MOVING EAST AT 5
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL SIMPSON COUNTY SHOULD MONITOR THIS STORM CLOSELY.

AEG

The radar

The Jackson/Brandon,MS radar (KDGX), 51 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Simpson

When
August 5, 12:00 PM CST
Where
Simpson County, 1.36 mi ENE of Magee
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.880, -89.710

Power lines were blown down along Dry Creek Road.

Thunderstorm Wind, Simpson

When
August 5, 12:10 PM CST
Where
Simpson County, 0.91 mi SW of Merit
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.910, -89.930

Trees were blown down along Highway 43.

Thunderstorm Wind, Simpson

When
August 5, 12:16 PM CST
Where
Simpson County, 0.91 mi SE of Braxton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.040, -89.970

Trees were blown down along Cox Road near Highway 49.

Thunderstorm Wind, Copiah

When
August 5, 12:22 PM CST
Where
Copiah County, 0.59 mi E of Gallman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.930, -90.390

A few trees were blown down in Gallman.

Thunderstorm Wind, Copiah

When
August 5, 12:25 PM CST
Where
Copiah County, 0.69 mi N of Crystal Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.990, -90.370

A tree was down on Interstate 55 west of Crystal Springs.

Lightning, Rankin

When
August 5, 12:40 PM CST
Where
Rankin County, 1.36 mi ENE of Lakeland
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.230, -90.150

Lightning struck an apartment in Richland, causing minor damage.

Thunderstorm Wind, Rankin

When
August 5, 12:40 PM CST
Where
Rankin County, Florence
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.150, -90.130

A few trees were down just outside of the city limits.

Thunderstorm Wind, Hinds

When
August 5, 12:40 PM CST
Where
Hinds County, 1.31 mi WNW of Spring Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.188, -90.350

Trees were down on Owens Road.

Hail, Rankin

When
August 5, 12:55 PM CST
Where
Rankin County, Value
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.280, -90.000

Thunderstorm Wind, Rankin

When
August 5, 12:55 PM CST
Where
Rankin County, 2.07 mi N of Rice Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.300, -90.030

Trees were down in the Crossgates Subdivision.

Thunderstorm Wind, Rankin

When
August 5, 1:00 PM CST
Where
Rankin County, 1.38 mi N of Value
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.300, -90.000

Trees were down along Highway 471 near Brandon.

Thunderstorm Wind, Hinds

When
August 5, 1:05 PM CST
Where
Hinds County, 0.59 mi W of Dry Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.130, -90.440

Trees and power lines were down in the Dry Grove Community.

Thunderstorm Wind, Rankin

When
August 5, 1:05 PM CST
Where
Rankin County, 1.88 mi WNW of Rice Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$17,000
Reported by
Public
Coordinates
32.280, -90.060

Trees were down in Pearl, and a tree fell on two vehicles.

Thunderstorm Wind, Rankin

When
August 5, 1:05 PM CST
Where
Rankin County, 3.23 mi WSW of Luckney
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.330, -90.120

Power lines were down along Lakeland Drive in Flowood near the Pearl River.

Lightning, Madison

When
August 5, 1:10 PM CST
Where
Madison County, 1.7 mi E of Madison
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
32.467, -90.071

Lightning caused a house fire on Knights Bridge Road in Madison, resulting in major structural damage.

Thunderstorm Wind, Hinds

When
August 5, 1:15 PM CST to 1:25 PM CST
Where
Hinds County, 1.5 mi NNW of Jackson
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.350, -90.180

Trees were down in several spots in Jackson. Power lines were down on Northside Drive.

Thunderstorm Wind, Rankin

When
August 5, 1:25 PM CST
Where
Rankin County, 2.71 mi NE of Flowood
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.310, -90.090

A tree was down along Airport Road.

Thunderstorm Wind, Madison

When
August 5, 1:38 PM CST
Where
Madison County, 4.06 mi WSW of Farmhaven
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.650, -89.810

Several trees were blown down.

Thunderstorm Wind, Madison

When
August 5, 1:45 PM CST
Where
Madison County, 0.58 mi E of Flora
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.550, -90.310

An estimated wind gust of 60 miles per hour was reported.

Thunderstorm Wind, Madison

When
August 5, 1:50 PM CST
Where
Madison County, 0.58 mi W of Camden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.780, -89.840

Several trees were down in the Camden area. A few trees were across roadways.

Thunderstorm Wind, Choctaw

When
August 5, 2:06 PM CST
Where
Choctaw County, Sherwood
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
33.480, -89.130

Trees and power lines were reported down.

Flash Flood, Madison

When
August 5, 2:10 PM CST to 2:40 PM CST
Where
Madison County, 0.58 mi E of Mansdale to 0.57 mi E of Mansdale
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.520, -90.190

Water was covering the road at the intersection of Cedar Hill Road and Mannsdale Road.

Thunderstorm Wind, Warren

When
August 5, 2:15 PM CST
Where
Warren County, 4.07 mi ESE of Grange Hall
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.220, -90.810

Trees were down along Fontsylvania Road. Power outages were also reported in the area.

Thunderstorm Wind, Warren

When
August 5, 2:20 PM CST
Where
Warren County, 1.5 mi SSE of Vicksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.330, -90.870

Utility lines were down in the city of Vicksburg.

Thunderstorm Wind, Oktibbeha

When
August 5, 2:30 PM CST
Where
Oktibbeha County, 2.96 mi ENE of Osborn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
33.530, -88.680

A couple of trees and power lines were down.

Thunderstorm Wind, Attala

When
August 5, 2:40 PM CST
Where
Attala County, 0.9 mi NW of Kosciusko
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.060, -89.590

Power lines were down in Kosciusko. Power outages were reported across Attala County.

Thunderstorm Wind, Grenada

When
August 5, 2:40 PM CST
Where
Grenada County, 1.5 mi NNW of Tie Plant
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.750, -89.810

Trees were down along Carrollton Avenue in Grenada. There were several power outages in the area as well.

Thunderstorm Wind, Choctaw

When
August 5, 2:52 PM CST
Where
Choctaw County, 1.87 mi ESE of Tollison
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
33.240, -89.170

Several trees and power lines were blown down.

Thunderstorm Wind, Clay

When
August 5, 2:57 PM CST
Where
Clay County, 2.41 mi ENE of Tibbee
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
33.540, -88.610

Several trees and power lines were blown down, with widespread power outages.

Thunderstorm Wind, Lowndes

When
August 5, 3:25 PM CST
Where
Lowndes County, 2.15 mi SSW of Billups
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
33.400, -88.590

A few trees and power lines were down.

Thunderstorm Wind, Lowndes

When
August 5, 3:40 PM CST
Where
Lowndes County, 3.2 mi WSW of Columbus/Lowndes Co
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
33.450, -88.430

A few trees and power lines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251059, 251060, 251062, 251063, 251065, 251093, 251094, 251095, 251099, 251100, 251101, 251098, 251103, 251105, 251106, 251097, 251102, 252128, 252131, 252132, 252133, 252135, 252139, 252137, 252354, 252356, 252358, 252362, 252364, 252366, 252368.